Arkansas, 2003

Lightning Strike in Arkansas, July 29, 2003

July 29, 2003 · NWS LZK · 1 event in 1 county or zone

Lightning caused a road to break up near Donaldson. It is thought that a tree was hit by lightning near the road, with roots underneath the road reacting.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Lightning caused a road to break up near Donaldson. It is thought that a tree was hit by lightning near the road, with roots underneath the road reacting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 29, 2:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 29, 2:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT TUE JUL 29 2003

SHORT TERM...
BOUNDARY DROPPING SLOWLY FROM CENTRAL INTO SOUTHERN ARKANSAS.
CONVECTION SETTING UP NEAR BOUNDARY IN WEST CENTRAL SECTIONS THIS
AFTERNOON...AND WILL MOST LIKELY BUILD EAST/SOUTHEAST OVERNIGHT.
GIVEN THIS SCENARIO...TRENDING TOWARD HIGHEST CHANCES OF RAIN IN
CENTRAL/SOUTHERN SECTIONS OVERNIGHT WITH A POTENTIAL FOR HEAVY
RAINFALL.

LOTS OF CLOUDS/LEFTOVER CONVECTION WEDNESDAY MORNING WITH
PRECIPITATION BECOMING MORE SCATTERED DURING THE AFTERNOON HOURS.
CLOUDS WILL ALSO BREAK UP SOMEWHAT. LOW PRESSURE IN SOUTHERN PLAINS
WILL HEAD TOWARD THE REGION...AND WILL DRAG A COLD FRONT THROUGH THE
STATE WEDNESDAY NIGHT.

DATA SUGGESTS THAT PRECIPITATION WILL REFIRE MAINLY IN SOUTHERN
ARKANSAS WEDNESDAY NIGHT...WITH SMALLER RAIN CHANCES FARTHER
NORTH.

FRONT WILL EXIT THE REGION TO THE EAST THURSDAY...WITH ANY
PRECIPITATION ENDING.

EXTENDED...
DRY WEATHER WILL CONTINUE ON FRIDAY. GFS SHOWING SHORTWAVE MOVING IN
FROM THE PLAINS DURING THE DAY SATURDAY. IN COORDINATION WITH OTHER
OFFICES...HAVE ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO
SATURDAY AND SATURDAY NIGHT. HAVE ALSO REDUCED TEMPERATURES SLIGHTLY
FROM ONGOING FORECAST AS HIGH NOT AS AGGRESSIVE IN MOVEMENT TO THE
EAST.

HRO   66  84  66  87 /  40  40  20  20
LIT   72  88  72  91 /  60  60  30  30
HOT   73  89  73  91 /  50  50  30  30
PBF   73  90  73  92 /  50  50  40  40

.LZK...NONE.

58/46
Hazardous weather outlook, Jul 29, 4:00 AM CST, 11 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE ONCE AGAIN FROM 100 TO 105 THIS
AFTERNOON OVER SOUTH ARKANSAS...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED. A COLD FRONT OVER NORTH ARKANSAS THIS MORNING WILL MOVE
VERY SLOWLY SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
OVER MOST SECTIONS TODAY AND TONIGHT. THE STORMS THAT OCCUR SHOULD
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED. THE FRONT WILL CONTINUE MOVING
FROM THE CENTRAL SECTIONS TOWARD THE SOUTH ON WEDNESDAY...AND IT
WILL MOVE OUT OF THE STATE BY THURSDAY EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH THURSDAY EVENING.
THE STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LEVELS. DRY WEATHER
WILL PREVAIL THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

The radar

The Little Rock radar (KLZK), 85 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hot Spring

When
July 29, 3:00 PM CST
Where
Hot Spring County, Donaldson
Reported by
EMERGENCY MANAGER
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329691.